Woman Had Part Of Her Skull Removed After Stroke Caused By The Pill
The Debrief: Tragic cases like these show how important it is to consider your contraception.
17 year old Grace Russell was driving down a dual carriageway on the way to the gym when she realised that she couldn’t feel the right side of her body. After arriving, she saw that the right side of her face had drooped. Grace was experiencing a stroke.
She was rushed to hospital, where she was given a craniotomy (a procedure which removes part of the skull to expose the brain) to save her life and fell into a coma for two weeks. Doctors tried to wake her at least three times but she had too much fluid on her lungs so she chocked and panicked every time. Which meant that Grace was given a tracheotomy which allowed her to wake up, but she had no voice. The stroke has been attributed to the contraceptive pill.
Increased risk of stroke is a side effect of the combined pill because the oestrogen can cause the blood to clot more easily. This means that contraceptives increase the risk of ischemic strokes (these account for 85% of all strokes) which are caused by blood clots.
According to a 2015 study, there are about 4.4 ischemic strokes for every 100,000 women of childbearing age and oral contraceptives increase the risk by 1.9 times, to 8.5 strokes per 100,000 women. This means that 24,000 women would have to take the combined pill to cause one additional stroke something which the study calls a 'small but significant' risk.
Other factors such as smoking, a history of migraines and high blood pressure can also raise the risk of blood clots.
Now, at the age of 23 years old, Grace has spoken to the Birmingham Mail about the lack of support she received after her discharge from hospital, saying she didn't receive a six month review, the rehab she was offered was far from where she lived and that she only received speech and language therapy after going to her GP for support. She also says that she's sufferred with depression since her stroke and says that she finds it 'extremely hard talking about my depression to my doctors and still do now, so I have basically given up and now self-manage my condition.' According to a survey by the Stroke Association, Grace's experience isn't uncommon, with 54% saying they were not contacted by a healthcare professional after being discharged.
Whilst Grace's story highlights the issues with stroke aftercare, it also shows the risks associated with the pill.
Last year Fallan Kurek, a ‘fit and healthy’ 21 year old girl, died from a blood clot on her lung which her parents believe was caused by the pill she’d started taking 25 days earlier in order to regulate her periods. Sophie Murray, 16, collapsed at her family home last November after experiencing severe chest pains and breathing difficulties since September - she had been on microgynon for a year.
In April, women on Twitter started sharing #mypillstory with eye-opening consequences. Far from being the wonder contraception it’s often portrayed to be, it was clear that for many women, it has detrimental effects on both their physical and mental health.
It's important to remember that the pill revolutionised contraception for women and that many women experience no problems whilst taking the contraceptive pill. But it's not for everyone and it's not without some risks.
Tragic instances like this remind us that it’s important to carefully to consider the contraception we’re taking. If you’re concerned about the contraception you’re on, speak to your GP, especially if you believe you’re experiencing adverse effects. Nothing is worth brushing those concerns to the side and there are other options available.
You might also be interested in:
Follow Chemmie on Twitter @chemsquier
At work? With your gran?
You might want to think about the fact you're about to read something that wouldn't exactly get a PG rating